• You're all caught up!

Headaches Caused by Acne Medications

author image Kimberly Rienecke
Kimberly Rienecke started her career as a health and fitness writer by working for various websites. She is a certified orthopedic physician assistant and an ACE-certified personal trainer. She also holds a Bachelor of Science in biology from Towson University.
Headaches Caused by Acne Medications
Headaches caused by acne medications may a sign of a more serious medical condition Photo Credit headache image by Pavel Losevsky from <a href='http://www.fotolia.com'>Fotolia.com</a>

There are several acne medications that may cause headaches -- most medications cause mild headaches that resolve with discontinuing use of the drug. Severe headaches, especially those that occur with other symptoms such as blurred vision, may be a sign of a more serious medication condition. Tell your doctor right away if you experience a severe headache after taking any of these medications.


The oral antibiotic tetracycline is used to treat moderate to severe inflammatory acne, and occasionally associated with a medical condition known as intracranial hypertension, which is characterized by an increase in pressure inside your skull from a buildup or decrease in the absorption of cerebrospinal fluid. Headaches caused by this are usually severe. Other symptoms of intracranial hypertension include blurred vision, blindness, ringing of the ears, nausea and vomiting. You should discontinue this medication immediately and call your doctor if you experience these symptoms.


Minocycline, an oral antibiotic that is used to treat moderate to severe inflammatory acne, is a synthetic derivative of tetracycline. Headaches and dizziness are common when you first start this medication and typically last several hours. The American Osteopathic College of Dermatology recommends taking this medication before you go to bed for the first several days until your body becomes accustomed to the drug. Minocycline is also associated with intracranial hypertension. According to "Clinical Dermatology," doses of 50 to 200 milligrams a day were associated with intracranial hypertension when the drug was taken for several days up to one year.

You Might Also Like


Doxycycline, a synthetic derivative of tetracycline, is an oral antibiotic used to treat moderate to severe inflammatory acne. Like the other tetracyclines, it is associated with intracranial hypertension.

Oral Contraceptives

Oral contraceptives such as Ortho-Tri-Cyclen, Yaz and Estrostep are used to treat inflammatory and non-inflammatory acne. Headaches from oral contraceptives typically occur when the medication is first started, and usually get better or resolve with use. Oral contraceptives may worsen migraines, reports the New Zealand Dermatological Society, and therefore should be used cautiously in those with a history of migraines. The American Headache Society reports that the risk for stroke in women reporting a migraine with aura is 11 in 10,000 and 23 in 10,000 in women experiencing a migraine with aura who are also taking oral contraceptives. It is recommended that women suffering from migraines with visual disturbances do not take oral contraceptives.


Spironolactone, an anti-androgen used to treat women with inflammatory acne, hormonal acne and acne that has not responded to other treatments, is associated with headaches, dizziness, drowsiness and nausea.


Isotretinoin, a derivative of vitamin A used to treat severe inflammatory acne, is associated with mild headaches which should be treated with acetaminophen according to the New Zealand Dermatological Society. Rarely, it is associated with intracranial hypertension.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media